Thunderstorm Wind, Kalamazoo
- When
- September 8, 2:30 PM EST
- Where
- Kalamazoo County, Scotts
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.583, -84.433
Severe thunderstorms caused numerous reports of wind damage. The first report of wind damage came from Scotts (Kalamazoo county), where law enforcement reported that several trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms caused numerous reports of wind damage. The first report of wind damage came from Scotts (Kalamazoo county), where law enforcement reported that several trees were blown down. Spotters in Battle Creek (Calhoun county) reported that 8 inch tree branches and power lines were blown down. Law enforcement in Battle Creek confirmed that report and added that several trees were blown down in Battle Creek, and one tree 1 mile south of Battle Creek was blown down onto a trailer. Law enforcement from Calhoun county also reported that numerous trees and power lines were blown down primarily across the western portion of the county. In Potterville (Eaton county), several trees were blown down. Power lines were blown down 5 miles northeast of Kentwood (Kent county). Local media reported that numerous large trees were blown down and a barn door was blown down 3 miles northeast of Mason, in Ingham county. Law enforcement in Sidney (Montcalm county) reported that three trees were blown down. A large tree was also blown down in Orangeville (Barry county). Finally, another tree was blown down 4 miles northeast of Burnips (Allegan county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 8, 11:15 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT SAT SEP 8 2001 ...THREAT FOR SEVERE IS THE CONCERN FOR THIS AFTERNOON... CURRENTLY THERE IS CONSIDERABLE LOW CLOUDINESS OVER MOST OF LOWER MICHIGAN. ALSO... THE WATER VAPOR LOOP SHOWS CONSIDERABLE MID LEVEL DRYING GOING ON IN THE NVA AREA BETWEEN THE SUBTROPICAL SHORT WAVE WHICH AT 15Z EXTENDED FORM NRN LK HURON TO EASTERN LOWER MICHIGAN AND THE MUCH STRONGER SHORTWAVE ASSOCIATED WITH THE UPPER LEVEL TROUGH AND SFC FRONTAL SYSTEM OVER THE PLAINS. VIS IMAGES AND SFC OBS SHOW SOME CLEARING IN THE LOW CLOUDS OVER ERN IL WHERE THE UPPER AIR ANAL SHOWS A DRY POCKET OF AIR BETWEEN 925 AND 850 MB. THERE IS A DEEP TROPICAL CONNECTION SEEN ON THE WATER VAPOR IMAGES FOR BOTH THE LK HURON SHORT WAVE AND TO A LESS EXTENT THE FRONTAL SHORTWAVE. MSAS SHOWS THE AXIS OF HIGHEST SFC DEW POINTS OVER IN AIMED AT SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN. THERE ALSO IS THE ENTRANCE REGION TO A 80 KNOT 300 MB JET OVER WI TO HELP THE LIFT FROM THE SHORT WAVE ASSOCIATED WITH THE FRONT OVER WI. SO... WHAT WILL HAPPEN... MODIFIED DTX SOUNDINGS AND MODEL SOUNDING SUGGEST 2000 TO 3000 J/KG WITH HIGHS IN THE MID 80S OVER SOUTHWEST LOWER MICHIGAN THIS AFTERNOON. THERE IS 20 TO 30 KNOTS OF VERTICAL SHEAR DUE TO THE 30 TO 40 KNOTS OF WIND ABOVE 2000 FT ALTHOUGH IT IS UNI-DIRECTIONAL. GIVEN CAPES NEAR 2500 J/KG... K INDEX VALUES IN THE 35C RANGE... SFC BASED LIS NEAR 7C... ISOLATED SUPER CELL THUNDERSTORMS SEEM A GOOD POSSIBILITY FOR SOUTHWEST MICHIGAN THIS AFTERNOON. WITH THE WET BULB ZERO IS JUST OVER 11000 FT... HAIL WOULD BE POSSIBLE WIND WOULD BE THE MOST LIKELY TYPE OF SEVERE WEATHER FOR SOUTHWEST MICHIGAN THIS AFTERNOON. MAIN QUESTION THEN IS WERE WILL THE THUNDERSTORMS BE? SINCE THERE IS LITTLE GOING ON NOW. BY THE TIME ANYTHING DID START... THERE IS LIKELY TO BE A WEAK LAKE BREEZE BOUNDARY... LIKE THERE WAS YESTERDAY. THAT WOULD FORCE THE CONVECTION INLAND. ALSO THE RUC SHOWS VERY POSITIVE 850 BASED LIS OVER WEST CENTRAL LOWER MICHIGAN DURING THE AFTERNOON (DUE TO THE DRY AIR POCKET AT 850 MB). ALSO... BY THE TIME ANYTHING COULD START... THE SHORTWAVE ENERGY AND UPPER DIVERGENCE FIELDS WILL BE OVER THE CENTRAL PART OF LOWER MICHIGAN... SO I DO NOT BELIEVE THERE IS MUCH OF A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF US-131. MOST LIKELY WHAT EVER DOES HAPPEN WILL BE EAST OF A AZO TO GRR TO RQB LINE. SO I DECREASED THE POP TO CHC OVER WRN LWR... AND INCREASED THE CHANCE TO LIKELY SE PART OF OUR CWA THIS AFTERNOON. I ALSO PUT WORDING IN FOR THE THUNDERSTORMS TO MOSTLY BE DURING THE MID TO LATE AFTERNOON SINCE NOTHING IS GOING ON NOW OR IS EVEN CLOSE TO US. THE HIGH TEMPERATURE FORECAST LOOKS FINE SINCE THAT DRY AIR TO THE SOUTHWEST OF MICHIGAN SHOULD ALLOW THE EXTENSIVE LOW CLOUDS TO DISSIPATE BY EARLY THIS AFTERNOON. I INCREASED THE WIND SPEEDS BASED ON THE SOUNDING AND SFC WIND REPORTS AROUND THE AREA AT 1100 AM. .GRR...NONE WDM
MIZ038>040-044>046-051-052-057>059-064>067-071>074-090100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT SAT SEP 8 2001
THE STORM PREDICTION CENTER HAS ISSUED A FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 900 PM EDT
SATURDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN CENTRAL MICHIGAN
OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...BARRY AND ALLEGAN
IN WEST CENTRAL MICHIGAN
NEWAYGO AND LAKE
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF IN AND
NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND
GUSTS IN EXCESS OF 58 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN
DIAMETER OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD
REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO
NOAA WEATHER RADIO OR THE LOCAL NEWS OUTLETS FOR THE LATEST UPDATES
AND POSSIBLE WARNINGS.
WDM
NNNNThe national radar mosaic for the moment the first event began.
8 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, September 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267806, 5267807, 5267808, 5267809, 5269028, 5269029, 5269030, 5269031.